Alert archive / Mississippi / Tornado Warnings in 2014

Tornado Warning 16, NWS Memphis, TN

April 4, 2014Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Apr 4, 2014, 4:13 AM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2014, 4:13 AM CDT (09:13 UTC)
Expired
Apr 4, 2014, 4:45 AM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 29 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 4:35 AM CDTTSTM WND DMGBigbee, MSREPORTS OF TREES DOWN ACROSS HWY 371 AT OLD HWY 6 AND TREES ACROSS HWY 8 2 MILES EAST OF DAN TAYLOR RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 12:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WFUS54 KMEG 040913
TORMEG
MSC057-095-040945-
/O.NEW.KMEG.TO.W.0016.140404T0913Z-140404T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
413 AM CDT FRI APR 4 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 445 AM CDT

* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO 7 MILES SOUTHWEST OF
  EVERGREEN...OR 8 MILES NORTHWEST OF AMORY...MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMORY AND
  FULTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3423 8818 3398 8821 3392 8863 3409 8855
      3425 8854 3438 8815
TIME...MOT...LOC 0913Z 254DEG 52KT 3409 8848

$$
1 follow-up statement
293 
WWUS54 KMEG 040934
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CDT FRI APR 4 2014

MSC057-095-040945-
/O.CAN.KMEG.TO.W.0016.000000T0000Z-140404T0945Z/
MONROE MS-ITAWAMBA MS-
434 AM CDT FRI APR 4 2014

...THE TORNADO WARNING FOR SOUTHERN ITAWAMBA AND NORTHERN MONROE
COUNTIES IS CANCELLED...

AT 435 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

LAT...LON 3423 8818 3398 8821 3392 8863 3409 8855
      3425 8854 3438 8815
TIME...MOT...LOC 0935Z 254DEG 52KT 3417 8811

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 4, 4:09 AM CDT, 4 minutes earlier.

Area forecast discussion, Apr 4, 4:09 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
409 AM CDT FRI APR 4 2014

.DISCUSSION...
QLCS WAS CLOSE TO EXITING NORTHEAST MS AND WEST TN AT 4 AM CDT. A
DISTINCT MCV WAS EVIDENT EAST OF THE MEMPHIS METRO...BUT WAS
SHOWING SIGNS OF OCCLUDING. SEVERE WIND THREAT WILL CONTINUE ALONG
AND EAST OF THE NATCHEZ TRACE PARKWAY THROUGH 5 AM CDT.

QUIET WEATHER TO PREVAIL OVER THE MIDSOUTH TODAY AND SATURDAY...
COURTESY OF CONTINENTAL HIGH PRESSURE. TEMPS WILL AVERAGE UP TO 5
DEGREES BELOW EARLY APRIL NORMS...ACCOMPANIED BY REDUCED HUMIDITY.

RAIN CHANCES RETURN LATE SUNDAY...WITH THE APPROACH OF A SOUTHERN
BRANCH UPPER LEVEL LOW. THIS SYSTEM WILL INITIALLY ENCOUNTER LIMITED
LOW LEVEL MOISTURE. AN AVERAGED GFS/ECMWF SOLUTION WOULD BRING A
MODIFIED GULF AIRMASS BRIEFLY INTO NORTHEAST MS EARLY MONDAY
MORNING. OTHERWISE...INSTABILITY APPEARS SUFFICIENTLY LIMITED FOR
ISOLATED...MAINLY ELEVATED THUNDERSTORMS.

LATE MONDAY AND TUESDAY WILL SEE NORTHERN BRANCH ENERGY DROPPING
IN BEHIND THE DEPARTING SOUTHERN BRANCH LOW...WITH AN OVERALL
LONGWAVE TROF PATTERN BRIEFLY SETTING UP OVER THE EASTERN CONUS.
NORTHERLY FLOW AND COOLER THAN NORMAL TEMPS WILL PREVAIL THROUGH
MIDWEEK... BEFORE ZONAL FLOW AND WARMER TEMPS RETURN FOR THE MID
TO LATTER PART OF NEXT WEEK.

PWB

&&

.AVIATION...
06Z TAFS

LINE OF THUNDERSTORMS STARTING TO MOVE THROUGH THE AREA. BRIEF IFR
CONDITIONS DUE TO STORMS. WINDS WILL PICK UP AS FRONT MOVES CLOSER
TO AREA AND THEN SHIFT TO THE NORTHWEST. BY THIS AFTERNOON STORMS WILL
BE PAST AREA AND WINDS WILL LOWER ALONG WITH VFR CONDITIONS.  TLSJR

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  43  64  45 /  10   0   0   0
MKL  67  36  61  40 /  10   0   0   0
JBR  63  37  61  42 /   0   0   0   0
TUP  75  39  65  44 /  40   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 4, 3:37 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT FRI APR 4 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
337 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE PREDAWN
HOURS TODAY... OVER NORTHEAST MISSISSIPPI AND AREAS OF WEST TENNESSEE
EAST OF THE MEMPHIS METRO. DAMAGING WINDS WILL BE THE PRIMARY
THREATS...WITH TORNADOES AND LARGE HAIL SECONDARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Local storm report, Apr 4, 2:48 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND GST     ROBINSONVILLE           34.82N 90.32W
04/04/2014  E60.00 MPH       TUNICA             MS   AMATEUR RADIO

&&

TLS/PJB
Local storm report, Apr 4, 3:10 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     NON-TSTM WND DMG CLARKSDALE              34.20N 90.58W
04/04/2014                   COAHOMA            MS   TRAINED SPOTTER

            TREES DOWN IN CRASKDALE AND AROUND COAHOMA COUNTY ALONG
            WITH SOME MINOR DAMAGE TO BUILDINGS.

0250 AM     NON-TSTM WND GST OLIVE BRANCH            34.95N 89.83W
04/04/2014  E65.00 MPH       DESOTO             MS   TRAINED SPOTTER

0253 AM     TSTM WND DMG     OLIVE BRANCH            34.95N 89.83W
04/04/2014                   DESOTO             MS   AMATEUR RADIO

            TREES DOWN NEAR PLEASANT HILL ROAD AND GETWELL.

&&

TLSJR
Local storm report, Apr 4, 3:17 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     CRENSHAW                34.50N 90.19W
04/04/2014                   PANOLA             MS   EMERGENCY MNGR

            POWER OUTAGES AND TREES DOWN THROUGHOUT PANOLA COUNTY...
            A CANOPY WAS BLOWN OFF A BUILDING AND A RADIO ANTENNA WAS
            BLOWN DOWN NEAR CRENSHAW

&&

JPM
Local storm report, Apr 4, 3:59 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     2 W ECRU                34.36N 89.06W
04/04/2014                   PONTOTOC           MS   BROADCAST MEDIA

            TREES DOWN WEST OF ECRU

0330 AM     TSTM WND DMG     ECRU                    34.36N 89.03W
04/04/2014                   PONTOTOC           MS   BROADCAST MEDIA

            POWER LINES DOWN

&&

TLSJR
Local storm report, Apr 4, 4:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     TSTM WND DMG     CALHOUN CITY            33.86N 89.31W
04/04/2014                   CALHOUN            MS   PUBLIC

            TREES DOWN

0358 AM     HAIL             JACKSON                 35.63N 88.83W
04/04/2014  E1.00 INCH       MADISON            TN   PUBLIC

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:36 AM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica39 min
Apr 4, 1:48 AM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica42 min
Apr 4, 2:16 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha44 min
Apr 4, 2:20 AM CDTTornado WarningMEGCoahoma, Panola, Quitman, Tate, Tunica25 min
Apr 4, 2:25 AM CDTSevere Thunderstorm WarningMEGDeSoto, Lafayette, Marshall, Panola, Quitman, Tate and 1 more50 min
Apr 4, 2:31 AM CDTTornado WarningMEGPanola, Tate29 min
Apr 4, 2:38 AM CDTTornado WarningMEGPanola, Quitman, Tallahatchie, Yalobusha37 min
Apr 4, 2:42 AM CDTSevere Thunderstorm WarningMEGBenton, Calhoun, Lafayette, Marshall, Panola, Pontotoc and 3 more48 min
Apr 4, 2:48 AM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate42 min
Apr 4, 2:56 AM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha19 min
Apr 4, 3:06 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Tippah39 min
Apr 4, 3:15 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Lee, Monroe, Pontotoc and 2 more45 min
Apr 4, 3:17 AM CDTTornado WarningMEGCalhoun, Lafayette, Lee, Pontotoc28 min
Apr 4, 3:37 AM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lee, Pontotoc, Prentiss, Tippah and 2 more53 min
Apr 4, 3:52 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc53 min

Nearby

Tornado Warnings in Mississippi, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.